My father was diagnosed with advanced lung cancer(non-small) a couple of months ago and it has also spread to his bones. He finished 10 days of radiation a few weeks ago and just had his first chemo treatment with taxol/carboplatin last week. However, a few days before his chemo treatment his ankles swelled up and they are still swollen. He also had a low sodium count so he is also taking a tetracycline based antibiotic to increase his sodium levels. My question is that wouldn't the sodium tablets create more swelling and should he still be on them? The doctor hasn't said to discontinue them. What else can he do to alleviate the swelling other than support hose, elevation and increase his water intake. I heard maybe hot lemon water helps?
Sodium supplements may lead to increased fluid retention. Chances are the cancer is producing an inappropriate accumulation of fluid – but this must be balanced out with sodium – hence the supplements. While the swelling in the ankles is bothersome – the critical treatment goal is usually seen in the blood as a low sodium in the blood is potentially catastrophic (may lead to altered states of wakefulness to outright coma).
Beside the sodium, there is usually some muscle wasting with advanced cancer. Part of the manifestations would include the development of fluid leaking under the skin, with the feet particularly prone due to gravitational effects. Such problems take a while to correct, if they can be fully corrected at all. Discuss the problem with the doctor, it may only need some special socks or supports.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.